Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 165, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2012, 3:37 AM CDT for Jasper County, Polk County, Iowa. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2012, 3:37 AM CDT (08:37 UTC)
- Expired
- Aug 16, 2012, 4:00 AM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 14 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:45 AM CDT | TSTM WND GST 62 | 6 Nw Des Moines, IA | GUSTS OF 59 AND 62 MPH MEASURED BY HOME WEATHER STATION. URBANDALE CROSS CREEK NEIGHBORHOOD. |
| Aug 16, 3:50 AM CDT | TSTM WND DMG | 2 Nne Urbandale, IA | FOOT DIAMETER TREE DOWN IN 8300 BLOCK OF BARNHAM DR IN JOHNSTON. LAWN FURNITURE AND SMALL POOLS BLOWN AROUND CITY. FROM JOHNSTON PUBLIC WORKS DEPT. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1882 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
819
WUUS53 KDMX 160837
SVRDMX
IAC099-153-160900-
/O.NEW.KDMX.SV.W.0165.120816T0837Z-120816T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CDT THU AUG 16 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN JASPER COUNTY IN CENTRAL IOWA...
POLK COUNTY IN CENTRAL IOWA...
* UNTIL 400 AM CDT
* AT 334 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MADRID TO 8 MILES
SOUTHWEST OF WEST DES MOINES...AND MOVING EAST AT 60 MPH.
AT 332 AM THE DALLAS COUNTY EMERGENCY MANAGER REPORTED HALF DOLLAR
SIZE HAIL AS THE STORM MOVED THROUGH ADEL.
* LOCATIONS IMPACTED INCLUDE...
DES MOINES...POLK CITY...URBANDALE...WEST DES MOINES...JOHNSTON...
WINDSOR HEIGHTS...ANKENY...PLEASANT HILL...ALTOONA...BONDURANT...
COLFAX...PRAIRIE CITY...SAYLORVILLE LAKE...ALLEMAN...SAYLORVILLE...
DES MOINES INT AIRPORT...ANKENY AIRPORT...ELKHART...MITCHELLVILLE
AND VALERIA.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 122 AND 156.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 68 AND 102.
THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
&&
LAT...LON 4151 9323 4151 9342 4151 9379 4160 9379
4161 9380 4178 9382 4186 9382 4186 9367
4185 9322
TIME...MOT...LOC 0837Z 283DEG 51KT 4183 9373 4148 9381
WIND...HAIL 60MPH 1.50IN
$$2 follow-up statements
856
WWUS53 KDMX 160854
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
354 AM CDT THU AUG 16 2012
IAC099-153-160900-
/O.CON.KDMX.SV.W.0165.000000T0000Z-120816T0900Z/
POLK IA-JASPER IA-
354 AM CDT THU AUG 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN JASPER
AND EASTERN POLK COUNTIES UNTIL 400 AM CDT...
AT 352 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF HUXLEY TO
NORWALK...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
PLEASANT HILL...ALTOONA...BONDURANT...COLFAX...PRAIRIE CITY...
MITCHELLVILLE...VALERIA...RUNNELLS AND MINGO.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 138 AND 155.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 87 AND 93.
THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 10 AND 14.
LAT...LON 4151 9323 4151 9354 4151 9361 4185 9354
4185 9322
TIME...MOT...LOC 0854Z 274DEG 41KT 4183 9349 4148 9358
WIND...HAIL 60MPH 1.00IN
$$035
WWUS53 KDMX 160859
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
359 AM CDT THU AUG 16 2012
IAC099-153-160909-
/O.EXP.KDMX.SV.W.0165.000000T0000Z-120816T0900Z/
POLK IA-JASPER IA-
359 AM CDT THU AUG 16 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JASPER AND EASTERN
POLK COUNTIES WILL EXPIRE AT 400 AM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER SMALL HAIL UP TO PENNY SIZE...GUSTY WINDS OF UP
TO 50 MPH...AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 4151 9323 4151 9354 4151 9361 4185 9354
4185 9322
TIME...MOT...LOC 0859Z 274DEG 41KT 4182 9341 4147 9351
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:10 AM CDT, 27 minutes earlier.
Area forecast discussion, Aug 16, 3:10 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 AM CDT THU AUG 16 2012 .SHORT TERM /TODAY/... STRONG COLD FRONT NEAR A CHARLES CITY TO CLARINDA LINE WILL MOVE SOUTHEAST ACROSS THE CWA EARLY THIS MORNING. GOOD PRESSURE RISES OF GREATER THAN 3 MB/3 HRS PROVIDING AMPLE PUSH. GUSTY NNWLY WINDS JUST BEHIND THE FRONT WILL DIMINISH A LITTLE...BUT EXPECT TO SEE GUSTY WINDS THROUGH THE DAY TODAY. TSRA WILL CONTINUE ALONG AND JUST BEHIND THE FRONT. EXPECT TO SEE ALL PRECIP SOUTHEAST OF THE CWA BY NOON WITH CLEARING SPREADING IN FROM THE NORTHWEST. COOLER TEMPS ON TAP WITH MOS BLENDS CLOSE. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... THE FORECAST REMAINS PRETTY QUIET THROUGH THE NEXT SEVEN DAYS. FROM TONIGHT THROUGH MONDAY OUR WEATHER WILL BE DOMINATED BY SURFACE HIGH PRESSURE BENEATH NORTHWESTERLY FLOW ALOFT KEEPING US COOL AND DRY. ON FRIDAY NIGHT THE HIGH WILL BUILD IN MORE SOLIDLY ACROSS THE REGION AHEAD OF AN APPROACHING 500 MB SHORTWAVE...AND DESPITE SOME CHANCE FOR HIGH CLOUDS BELIEVE THAT LIGHT/CALM WINDS AND LOW DEWPOINTS SHOULD LEAD TO GOOD RADIATIVE COOLING THUS HAVE LOWERED FRIDAY NIGHT LOWS BY SEVERAL DEGREES ACROSS THE CWA. ALSO IT APPEARS INCREASINGLY LIKELY THAT THE PASSAGE OF THE WAVE ON SATURDAY WILL BE DRY AS MOISTURE IS VERY LIMITED...AND ANY SHOWERS/STORMS THAT DO FORM WOULD BE VERY ISOLATED SO HAVE REMOVED MENTION FROM THE FORECAST. BY LATE MONDAY OR EARLY TUESDAY THE SURFACE HIGH WILL FINALLY BEGIN TO MOVE OFF TO OUR EAST ALLOWING FOR A RETURN OF MORE OR LESS SOUTHERLY LOW-LEVEL FLOW FROM TUESDAY THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. CONCURRENTLY THE WESTERN U.S. 500 MB RIDGE WILL ATTEMPT TO BUILD EASTWARD...SHOVING THE NORTHWESTERLY FLOW FURTHER EAST ACROSS THE GREAT LAKES AND BRINGING A WARMER AIRMASS TOWARD IOWA. THERE ARE SIGNIFICANT DISCREPANCIES BETWEEN THE LONG RANGE PERIODS OF THE ECMWF AND GFS REGARDING THE EXTENT TO WHICH THE MID-LEVEL RIDGE WILL BUILD INTO IOWA...WHICH IN TURN WILL HAVE SIGNIFICANT IMPLICATIONS FOR A FAIRLY ROBUST LONGWAVE TROUGH COMING ASHORE THE PACIFIC U.S. COAST AROUND TUESDAY OR WEDNESDAY. THESE FACTORS WILL INFLUENCE OUR WEATHER IN THE LATTER HALF OF NEXT WEEK...BUT FOR NOW WILL CONTINUE TO FAVOR A MOSTLY DRY AND GENERALLY WARMER FORECAST FOR THE OUTER PERIODS OF THE LONG TERM. && .AVIATION...16/06Z MAIN CHALLENGE THIS PERIOD CONTINUES TO BE COVERAGE OF CONVECTION OVERNIGHT. FRONT ENTERING NORTHWEST IOWA NOW AND CONVERGENCE BEGINNING ALONG BOUNDARY IN NORTHERN IOWA. AFT 05Z CONDITIONS SHOULD BECOME MORE FAVORABLE FOR DEVELOPMENT AND AM CONTINUING TRENDS FROM EARLIER TONIGHT FOR CONVECTION. BETTER CHANCES FOR COVERAGE TO REMAIN INTACT AT THE NORTH TAF SITES KFOD...KMCW...AND KALO AS FRONT MOVES EAST ACROSS THE STATE OVERNIGHT DUE TO INCREASING LOW LEVEL JET MAKES ITS WAY INTO THE STATE. AT SOUTH SITES THE COVERAGE LOOKS TO BE MORE SCATTERED AND WILL CONTINUE VCTS THERE GIVEN UNCERTAINTY OF COVERAGE AFT 06Z. FOLLOWING THE FRONT...STRONG HIGH PRESSURE BUILDS IN FOR THURSDAY AND MIXING WINDS TO NEAR 30KTS EXPECTED NORTH AND TO NEAR OR ABOVE 25KTS SOUTH SITES. WINDS TO REMAIN WELL MIXED MOST OF AFTERNOON THOUGH MAIN PUSH OF COLD AIR ADVECTION AND STRONGER WINDS TO RELAX SLOWLY AFT 18Z THROUGH END OF TAF PERIOD FROM NORTHWEST TO SOUTHEAST. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS AUG 12 AVIATION...REV LONG TERM...LEE
Hazardous weather outlook, Aug 15, 11:12 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1112 PM CDT WED AUG 15 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1112 PM CDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA OVERNIGHT. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE...WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL TAPER OFF TO THE SOUTHEAST ON THURSDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS WEST ON SATURDAY...AND AGAIN AREA WIDE AROUND TUESDAY. SEVERE WEATHER IS NOT ANTICIPATED THROUGH THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY TONIGHT. REV
In the hours before
Special weather statement, Aug 16, 12:54 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1254 AM CDT THU AUG 16 2012 IAZ044-160630- CRAWFORD- 1254 AM CDT THU AUG 16 2012 ...STRONG THUNDERSTORMS APPROACHING FROM THE WEST... AT 1249 AM CDT...STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF DENISON TO 20 MILES SOUTH OF DENISON...WERE MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Aug 16, 2:26 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 226 AM CDT THU AUG 16 2012 IAZ023-033>035-160800- CALHOUN-POCAHONTAS-SAC-WEBSTER- 226 AM CDT THU AUG 16 2012 ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE AREA... AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHWESTERN POCAHONTAS COUNTY TO EXTREME EAST CENTRAL IDA COUNTY...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PALMER... WALL LAKE... POMEROY... LYTTON... LAKE VIEW... JOLLEY... YETTER... MANSON... AUBURN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:47 AM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 28 min |
| Aug 16, 2:40 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 35 min |
| Aug 16, 3:10 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.